Hail, St. Croix
- When
- May 8, 4:40 PM CST to 4:50 PM CST
- Where
- St. Croix County, 0.49 mi E of Hammond
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.980, -92.440
Trained Spotter measured nickel sized hail in Hammond, WI.
A weak cold front passed through, with around 1500 to 2000 J/kg of SBCAPE ahead of it. Deep layer shear was 30 to 40 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak cold front passed through, with around 1500 to 2000 J/kg of SBCAPE ahead of it. Deep layer shear was 30 to 40 kts. An isolated supercell developed in western Wisconsin and produced 1 to 1.75 inch hail in Pierce County. There was also a tornado warning issued, but no reports of damage or a funnel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 1:29 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 229 PM CDT Mon May 8 2023 .DISCUSSION...(This evening through Monday) Issued at 228 PM CDT Mon May 8 2023 Key Messages: - Scattered showers and storms this afternoon and evening, mainly in southern Minnesota. A few severe storms are possible, with the primary threat being hail and a chance for a tornado or two favoring southeastern Minnesota. - Unsettled pattern with diurnal convection through Wednesday, with a more organized system looking to arrive later in the week and into the weekend. Discussion... Early afternoon satellite imagery shows a steadily growing cumulus field over southwestern Minnesota with a few showers forming in southeastern South Dakota, which will eventually evolve to become our chance for showers and storms over the next several hours. There are also a few bubbling cumulus clouds near New Richmond WI which a few CAMs are highlighting as potential for a few more storms within the next few hours. The 12z HREF Ensemble mean CAPE at 20z is around 1000-1250 J/KG in southeastern Minnesota and western Wisconsin which is near what we currently are based on SPC Mesoanalysis data, and the question becomes do we have the forcing to produce convection over the next few hours. For now, this forecaster remains more concerned with the threat coming out of South Dakota, with healthy 8-8.5 C/KM lapse rates for much of southwestern to central Minnesota where we have seen clearing throughout the day ahead of the growing cumulus field. Forcing arrives via a weak shortwave ahead of a positively tilted large-scale trough, which would further support the idea of elevated primarily-hail producing convection. Severe hail remains a possibility given the steep lapse rates, and can be considered the primary threat from any storms that do end up developing, with the tornado threat focused more towards the southeastern portion of the state and into NWS La Crosse's coverage area. LCL heights within this zone of potential convection are 1500m or higher, further reinforcing the elevated hail threat as the primary concern. A few CAMs continue to produce spotty showers and storms overnight but as we lose our heating, it is likely our instability decreases to the point where it will take stronger forcing than looks probable to force anything severe. Tuesday and Wednesday look to be rough repeats of today with weak surface flow, southwesterly flow aloft, and enough clearing to build some instability to force diurnal convection. Coverage will continue to be spotty and not widespread due to the nature of the flow and limited forcing that is available. As we head closer to late Thursday and towards the weekend, our next synoptic scale system forming over eastern Colorado will begin moving towards the northern plains. Depending on your pick of deterministic synoptic scale model, the track of this low is still varying and could result in dramatically differing forecast scenarios for us. We could end up in the vicinity of the warm front, with persistent showers and storms along the front that stretches for a good period this weekend, or we could end up in the area south of the front if the system tracks further west/north and end up seeing stronger but more sporadic convection within the warming area south of the front. Given there are still several possible scenarios, we can avoid speculating further until we have some better details to share. Temperature wise, our trend of near to above normal temperatures looks to continue throughout the period with more 70s than otherwise for highs, and lows generally in the 50s with a lack of significant clearing any given night. We will also have a chance to see a repeat of the fog from last night over portions of central Minnesota again tonight and tomorrow night with weak winds and lingering moisture. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1154 AM CDT Mon May 8 2023 What began as BKN cigs across much of the MPX coverage area has scattered out as we head into the afternoon, with further scattering expected in eastern MN/WI and further clouds remaining mainly near AXN or northern STC. We maintain a chance for afternoon and evening showers and storms, especially for RWF/MKT which have remained under primarily clear skies for longer. A few storms would be capable of producing near severe-hail, but otherwise lightning would be the primary threat for any storms that manage to form. Winds will be shifting due to a cool front moving through, with northwesterly winds in western Minnesota becoming southeasterly ahead of the front in western WI. KMSP...Omitted any mention of -TSRA this afternoon/evening, as well as fog in the morning. Both could be considered to have less than 10% chance of occurring, but still a chance that is worth mentioning here. Any storms that do manage to occur are more likely to be severe in southern Minnesota, with a reduced chance this far north. /OUTLOOK FOR KMSP/ WED...VFR. Wind S to SE 5-10kts. THU...VFR, chc MVFR/-RA. Wind SE 10-15kts. FRI...VFR/MVFR, RA likely after noon. Wind S to SE 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...TDH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Mon May 8 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 239 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected this afternoon through tonight. A few severe storms are possible in southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms can be expected Tuesday through Saturday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is possible but not currently expected, mainly this afternoon and evening in southern Minnesota.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Mon May 8 2023
WIZ023-082215-
St. Croix WI-
439 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of eastern St. Croix
County through 515 PM CDT...
At 439 PM CDT, trained weather spotters reported a strong
thunderstorm over Hammond, or 12 miles northeast of River Falls,
moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodville around 455 PM CDT.
Other locations in the path of this storm include Glenwood City.
This includes Interstate 94 in Wisconsin between mile markers 13 and
23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4489 9247 4500 9256 4521 9224 4521 9216
4516 9215 4512 9215 4512 9213 4498 9214
TIME...MOT...LOC 2139Z 237DEG 14KT 4499 9244
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL HAMMOND 44.98N 92.44W
05/08/2023 M0.88 INCH ST. CROIX WI TRAINED SPOTTER
&&
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT Mon May 8 2023
MNZ073-074-082245-
Brown MN-Redwood MN-
512 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southeastern Redwood
and southwestern Brown Counties through 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Springfield, or 20 miles south of Redwood Falls, moving
east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Springfield around 525 PM CDT.
This includes the following highways...
U.S. Highway 14 between mile markers 64 and 82.
U.S. Highway 71 between mile markers 52 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4419 9510 4420 9522 4431 9521 4434 9484
4411 9484 4411 9510
TIME...MOT...LOC 2212Z 272DEG 25KT 4424 9511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PEMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Mon May 8 2023
WIZ023-025-082300-
St. Croix WI-Dunn WI-
531 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 13 miles northeast of River Falls, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Woodville.
This includes Interstate 94 in Wisconsin between mile markers 18 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 9197 4481 9213 4485 9215 4485 9229
4489 9243 4500 9242 4505 9195
TIME...MOT...LOC 2231Z 273DEG 11KT 4496 9239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BPHThe Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
4 hail. Local standard time, as filed.
Trained Spotter measured nickel sized hail in Hammond, WI.
One inch hail was reported near El Paso WI.
Two local storm reports from trained spotters reported quarter to an inch and a quarter sized hail between the towns of El Paso, WI and Maiden Rock, WI. Or, approximately 5 miles ESE of Ellsworth, WI.
Social media showed a photo of hail stone compared to a quarter, and the size was estimated to be golfball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086036, 1098810, 1086012, 1098811.